Alert archive / Montana / Red Flag Warnings in 2016
Red Flag Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jul 31, 2016, 3:43 AM MDT for 5 counties in Montana. It took effect at Jul 31, 2016, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2016, 3:43 AM MDT (09:43 UTC)
- In effect from
- Jul 31, 2016, 12:00 PM MDT
- Expired
- Jul 31, 2016, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4132 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
946 WWUS85 KTFX 310943 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 343 AM MDT SUN JUL 31 2016 ...EXTREME FIRE DANGER EXPECTED FOR THIS AFTERNOON INTO THE EARLY EVENING HOURS... .A WEAK COLD FRONT WITH VERY DRY AIR AND WARM TEMPERATURES...WILL BRING GUSTY WEST WINDS TODAY. THIS COMBINED WITH THE DRYING OF FUELS ON SATURDAY...HAS PROMPTED THE ISSUANCE OF A RED FLAG WARNING FOR FIRE WEATHER ZONE 118. MTZ118-312100- /O.NEW.KTFX.FW.W.0002.160731T1800Z-160801T0200Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 343 AM MDT SUN JUL 31 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR LOW RH...GUSTY WEST WINDS...AND CRITICAL FUELS...FOR FIRE WEATHER ZONE 118... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. BE MINDFUL OF ANY ERRANT SPARKS...AND OUTDOOR BURNING IS NOT RECOMMENDED. * AFFECTED AREA...FIRE WEATHER ZONE 118. * WIND...WEST NORTHWEST 15 TO 20 MPH WITH GUSTS 25 TO 30 MPH * HUMIDITY...AS LOW AS 10 TO 15 PERCENT * TEMPERATURES...IN THE UPPER 80S WITH ISOLATED LOW 90S PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$
2 follow-up statements
335 WWUS85 KTFX 312007 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 207 PM MDT SUN JUL 31 2016 ...EXTREME FIRE DANGER EXPECTED FOR THIS AFTERNOON INTO THE EARLY EVENING HOURS... .GUSTY WEST WINDS IN THE WAKE OF A WEAK COLD FRONT...ALONG WITH VERY DRY AIR...AND THE DRYING OF FUELS ON SATURDAY...HAS PROMPTED THE ISSUANCE OF A RED FLAG WARNING FOR FIRE WEATHER ZONE 118. MTZ118-010200- /O.CON.KTFX.FW.W.0002.000000T0000Z-160801T0200Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 207 PM MDT SUN JUL 31 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY...GUSTY WEST WINDS...AND CRITICAL FUELS FOR FIRE WEATHER ZONE 118... * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. BE MINDFUL OF ANY ERRANT SPARKS...AND OUTDOOR BURNING IS NOT RECOMMENDED. * AFFECTED AREA...FIRE WEATHER ZONE 118. * WIND...WEST NORTHWEST 15 TO 20 MPH WITH GUSTS 25 TO 30 MPH * HUMIDITY...AS LOW AS 10 TO 15 PERCENT * TEMPERATURES...IN THE UPPER 80S WITH ISOLATED LOW 90S PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$
198 WWUS85 KTFX 010155 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 755 PM MDT SUN JUL 31 2016 MTZ118-010300- /O.EXP.KTFX.FW.W.0002.000000T0000Z-160801T0200Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 755 PM MDT SUN JUL 31 2016 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY...GUSTY WEST WINDS...AND CRITICAL FUELS FOR FIRE WEATHER ZONE 118... WINDS CONTINUE TO DECREASE AND RELATIVE HUMIDITY WILL BE SLOWLY RISING...THUS THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 30, 11:45 PM MDT, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 30, 11:45 PM MDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1145 PM MDT SAT JUL 30 2016 Updated Aviation Discussion .DISCUSSION... Convection has died out across the region and skies will remain mostly clear through the night. Freshened first period POPs, WX, and QPF. Zelzer && .AVIATION...Updated 0545Z. VFR conditions will prevail through Sunday evening under a dry westerly flow aloft with greatest impact to aviation being surface winds through tomorrow. Outflow/frontal boundary originating in AB has pushed south through KCTB bringing an abrupt/gusty wind shift to the N and this boundary will likely continue south overnight, bringing a shift to N/NW winds at KGTF and KHVR between 08-09Z. On Sunday winds will strengthen from W through the afternoon period across all of N-central/SW MT with winds gradually veering to NW Sunday evening before diminishing. Hoenisch && .FIRE WEATHER... Warm, dry, and breezy conditions will continue to bring fire weather concerns to much of North Central and Southwest Montana through Sunday. Though conditions are very warm and dry this afternoon (Saturday), gusty westerly surface winds have just developed. Calculated fire danger (taking into consideration fuel moisture) is still expected to only be in the high category. These conditions are only marginal at best for potential fire weather highlights, so will hold off on anything for now. A Canadian cold front will then move across North Central Montana on Sunday. Though temperatures will not be quite as warm as today, afternoon humidity will fall into the 10 to 20 percent range once again. Winds will also be a bit stronger out of the west to northwest, possibly gusting up to 30 mph. Both of these factors again provide only marginal conditions for a fire weather watch/warning. If the forecast fire danger for portions of the area come in as very high this afternoon, highlights may be needed. Will continue to monitor the situation. && .PREV DISCUSSION... /ISSUED 515 PM MDT SAT JUL 30 2016/ SATURDAY AFTERNOON THROUGH MONDAY...A shortwave low pressure trough will bring increasing westerly winds to North Central and Southwest Montana through Sunday evening, but less breezy conditions are expected for Monday. Overall, though, skies will remain mostly clear, except near thunderstorms. Very isolated thunderstorms have developed this afternoon. Relatively speaking, the most unstable airmass (CAPE 1000-2000 J/kg) is along and east of an inverted surface trough currently centered over a Dillon to Havre line. This is where isolated thunderstorms will linger into this evening. Wind shear is moderate at best, so thunderstorms with strong wind gusts, brief heavy rain, and small hail are possible. Loss of daytime heating will help stabilize the atmosphere overnight. A Canadian cold front will then move southeast to the Hi-Line by sunrise, then through the remainder of North Central Montana throughout the day. A few showers and thunderstorms may develop along the Hi-Line in the wake of the front and over the mountains of Southwest Montana during the afternoon along and ahead of the front. However, these storms are less likely to become strong. The main issue for Sunday will be the increasing west to northwest winds, as conditions will generally be dry (please check FIRE WEATHER discussion for details). Wind gusts could reach 30 mph at times during the afternoon, which may be amplified near any thunderstorms. As high pressure aloft builds into the area overnight into Monday, quieter weather with less wind is expected. Even with the weak cold frontal passage, temperatures will only fall to near normal levels. Coulston MONDAY NIGHT THROUGH SATURDAY...Upper level ridging briefly shifts east across the region Monday night through early Tuesday with temperatures warming back to somewhat above average levels again by Tuesday afternoon. A compact upper level low moves inland along the WA/BC border Tuesday and continues east along the MT/AB border Tuesday night. Diffluent SW flow aloft and incoming upper level jet maximum ahead of the low will focus greatest large scale lift across N-Central MT Tuesday afternoon and evening with a cold front also looking to shift east across the region during the late afternoon period. This could create a favorable set-up for potentially severe convection Tuesday afternoon/evening if enough moisture can return, which is appearing more likely with an inverted surface trough setting up across S-central/central MT Tuesday and E/NE low level flow ahead of the front across the N-central MT plains. Drier and cooler air moves in behind the front late Tuesday night through Wednesday as the upper low tracks east along the MT/SK border with just a small chance for showers along the Canadian border. Thursday through Saturday period looks to gradually warm as heights build around an upper level ridge centered over the central CONUS with weak troughing oriented along the West Coast. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 57 88 50 86 / 10 10 0 0 CTB 54 78 48 80 / 10 10 10 0 HLN 62 90 53 89 / 10 0 0 0 BZN 54 90 47 88 / 10 10 10 0 WEY 48 80 41 79 / 20 10 10 0 DLN 53 86 46 85 / 10 0 10 0 HVR 59 86 52 84 / 10 10 0 0 LWT 59 86 51 83 / 20 10 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... && weather.gov/greatfalls
Nearby
Red Flag Warnings in Montana, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.